Missouri, 2005

Tornado and Hail in Missouri, April 21, 2005

April 21, 2005 · NWS EAX · 2 events in 1 county or zone

1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 21, 8:50 AM CST, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 8:50 AM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 AM CDT THU APR 21 2005

.DISCUSSION...

ATMOSPHERE PRIMED FOR SEVERE CONVECTION LATER ON THIS AFTERNOON
ACROSS MUCH OF FORECAST AREA. VIGOROUS SHORTWAVE TROUGH CURRENTLY
PROPAGATING INTO WESTERN HIGH PLAINS IS FORECAST TO TRANSLATE SLOWLY
EASTWARD THROUGH THIS EVENING. SURFACE LOW CURRENTLY LOCATED OVER
NORTH CENTRAL KS WITH WARM FRONT EXTENDING EASTWARD ACROSS NORTHERN
MO. THIS BOUNDARY IS BEING RE-ENFORCED BY SMALL MCS OVER NORTH
CENTRAL MO...WHICH ITSELF IS BEING MAINTAINED BY MCV GENERATED FROM
OVERNIGHT CONVECTION FURTHER WEST. THIS BOUNDARY WILL GREATLY
INCREASE TORNADIC POTENTIAL LATER ON THIS AFTERNOON ACROSS NORTHERN
MO. ADDITIONALLY...HEAVY RAINFALL HAS OCCURRED ACROSS THIS AREA OVER
THE PAST COUPLE OF DAYS LEAVING GROUND FAIRLY SATURATED. THUS HAVE
DECIDED TO ISSUE FLASH FLOOD WATCH THROUGH TONIGHT.

EXPECT CONVECTION TO FIRE BY MID/LATE AFTERNOON NEAR TRIPLE POINT
ACROSS NORTHEAST KS. STORMS WHICH AREA ABLE TO TRACK ALONG/NORTH OF
AFOREMENTIONED SURFACE BOUNDARY WILL HAVE A GREATLY INCREASED CHANCE
OF BECOMING TORNADIC...HOWEVER EVEN FURTHER SOUTH STORMS WHICH
DEVELOP ALONG DRYLINE AND PROPAGATE INTO WARM SECTOR WILL BE CAPABLE
OF BECOMING TORNADIC AS WELL GIVEN SLIGHTLY BACKED FLOW ACROSS
REGION. ADDITIONALLY...RELATIVELY LOW FREEZING LEVELS AND STRONG
DEEP LAYER SHEAR WILL SUPPORT SUBSTANTIAL THREAT FOR GIANT HAIL (>2
INCHES IN DIAMETER).

IN PROCESS OF UPDATING GRIDS TO ADD SEVERE WORDING...AS WELL AS
ADJUST POPS FOR CURRENT THINKING.

SEAMAN

&&

.PREV DISCUSSION...

232 AM...
AN ACTIVE DAY IS ANTICIPATED ACROSS THE FORECAST AREA.  CURRENTLY
TRACKING SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED ALONG AN
OUTFLOW BOUNDARY LEFTOVER FROM YESTERDAY.  THIS LINE OF STORMS
CONNECTS THE DOTS BETWEEN ACTIVITY IN SOUTHWEST NEBRASKA AND STORMS
IN SOUTHEAST MISSOURI.  GOOD INSTABILITY IN THIS AREA...BUT DEEP
LAYER SHEAR IS LACKING.  THIS HAS RESULTED IN STORMS THAT POP UP
QUICKLY...BUT WITH LITTLE ORGANIZATION THUS FAR.  WITHOUT STRONG
STEERING FLOW...NO SHORT WAVE TO PUSH THINGS ALONG...STORMS HAVE
QUICKLY TURNED INTO HEAVY RAIN PRODUCERS. EXPECT THIS ACTIVITY TO
CONTINUE INTO THE DAYLIGHT HOURS.  THE MAIN SHOW WILL BE EXPECTED
THIS AFTERNOON AS THE PROGRESSIVE SHORTWAVE TO OUR WEST ENTERS THE
PICTURE.  THIS COINCIDES WITH THE CENTER OF SURFACE LOW MOVING
ACROSS NORTHERN MISSOURI.  THE INGREDIENTS ARE FORECAST TO BE IN
PLACE:  BACKED WINDS AHEAD OF THE FRONT...GOOD SHEAR. CAPE IS >2500
J/KG.  CLOUD COVER FROM ONGOING ACTIVITY WILL INITIALLY INHIBIT
INSTABILITY...BUT THE LARGE COMPLEX OF STORMS IN CENTRAL KANSAS
NEVER MATERIALIZED OVERNIGHT...SO CLOUD COVER WILL BE LACKING IN
SOUTHWESTERN MISSOURI. SHOULD SEE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AHEAD OF THE FRONT...SUPERCELLULAR IS THE STORM MODE
EXPECTED. WILL MENTION SVR STORMS IN THE GRIDS AND TOR/WIND/HAIL IN
HWO.  SOME FLOOD POTENTIAL...BUT MAINLY IN NORTHERN HALF OF CWA...AS
SOUTHERN HALF HAS BEEN DRY OF LATE. SHORTWAVE MOVES THROUGH QUICKLY
TONIGHT...SO CONVECTION SHOULD TOO.  SOME WRAP AROUND RAIN EXPECTED
ON FRIDAY AS THE UPPER LOW MOVES EAST.  MAIN CANADIAN BOUNDARY ALSO
ARRIVES ON FRIDAY...WHICH SHOULD PROVIDE FOR A VERY LOW DIURNAL
RANGE THAT DAY.

NO CHANGES MADE IN THE EXTENDED.

LVQ

&&

.PREV DISCUSSION...

330 PM...
EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW REX
BLOCK PATTERN ENCOMPASSING MUCH OF CONUS...CHARACTERIZED BY UPPER
LOW CENTERED COVER NORTHERN UT WITH MID LEVEL RIDGE EXTENDING ACROSS
MUCH OF WESTERN CANADA. MCS WHICH DEVELOPED LAST NIGHT ACROSS
CENTRAL PLAINS HAS FINALLY SHIFTED EAST OF FORECAST AREA...AS
ASSOCIATED OUTFLOW BOUNDARY HAS PUSHED INTO SOUTHERN MO. SYNOPTIC
SURFACE FRONT REMAINS FURTHER NORTH...EXTENDING FROM CENTRAL IA BACK
ALONG NE/KS BORDER. IT APPEARS THREAT FOR CONVECTIVE REDEVELOPMENT
HAS DIMINISHED CONSIDERABLY ACROSS FORECAST AREA...AS OUTFLOW
BOUNDARY HAS PUSHED WELL SOUTH WHILE SYNOPTIC BOUNDARY REMAINS TO
THE NORTH. MOST LIKELY AREA FOR REDEVELOPMENT THIS AFTERNOON LOOKS
TO BE FOCUSED OVER SOUTHWEST NEBRASKA IN REGION OF UPSLOPE FLOW
NORTH OF FRONTAL BOUNDARY. EXPECT THIS AREA OF CONVECTION TO
GRADUALLY DEVELOP EAST AND INCREASE IN AREAL COVERAGE OVERNIGHT
ALONG NOSE OF INTENSIFYING LOW LEVEL JET. COMPLEX LIKELY WONT REACH
CWA UNTIL AFTER 3 AM AT THE EARLIEST...AND POSSIBLY NOT UNTIL
SUNRISE AS CORFIDI VECTORS SUGGEST A VERY SLOW MEAN PROPAGATION
SOUTHEAST THROUGH THE OVERNIGHT HOURS.

OVERNIGHT MCS LIKELY TO LINGER ACROSS FORECAST AREA THROUGH AT LEAST
MID MORNING BEFORE SHIFTING SOUTH AND EAST. THIS LEADS TO
CONSIDERABLE UNCERTAINTY REGARDING WHERE CONVECTIVE INITIATION TAKES
PLACE THURSDAY AFTERNOON...AS WELL AS CONVECTIVE INTENSITY AS
ATMOSPHERE ATTEMPTS TO RECOVER. GIVEN UPPER LOW SHIFTING EASTWARD
INTO CENTRAL PLAINS...STRONG FORCING ALONG DRYLINE AS IT SURGES INTO
EASTERN KANSAS...AND DECENT LARGE SCALE LIFT WITHIN AREA OF UPPER
LEVEL DIFFLUENCE AHEAD OF APPROACHING LOW...EXPECT FAIRLY WIDESPREAD
CONVECTION TO DEVELOP ACROSS EASTERN KS DURING THE LATE AFTERNOON
HOURS. IF SUFFICIENT CLEARING TAKES PLACE AHEAD OF DRYLINE...MODE OF
CONVECTION LIKELY TO BE SUPERCELLULAR GIVEN ADEQUATE DEEP LAYER
SHEAR AND INSTABILITY. LOW LEVEL HODOGRAPHS APPEARS SUPPORTIVE OF A
TORNADO THREAT WITH ANY SUPERCELLS WHICH AREA ABLE TO DEVELOP.
CONVECTION LIKELY TO LINGER THROUGH OVERNIGHT HOURS ACROSS
NORTHEASTERN HALF OF CWA.

LONGWAVE TROUGH PROGGED TO DEVELOP ACROSS EASTERN CONUS FOR UPCOMING
WEEKEND INTO FIRST HALF OF NEXT WEEK. SURFACE RIDGE ON BACK SIDE OF
THIS TROUGH PROGGED TO SPREAD ACROSS LOWER/MID MO VALLEY...RESULTING
IN BELOW NORMAL TEMPERATURES. SOUTHERN STREAM LOOKS TO BECOME ACTIVE
BY MID WEEK...WITH SHORTWAVE TROUGH PROPAGATING ACROSS SOUTHERN
PLAINS MONDAY NIGHT INTO TUESDAY. HAVE LEFT GOING CHANCE POPS IN FOR
THIS PERIOD. MOISTURE LIKELY TO REMAIN LIMITED GIVEN PRESENCE OF
SURFACE RIDGE ALONG GULF THROUGH SUNDAY NIGHT...THUS DONT EXPECT
MUCH THREAT OF SEVERE WITH THIS ACTIVITY.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH TONGIHT FOR AREAS GENERALLY ALONG AND
NORTH OF HIGHWAY 36.
MO...FLASH FLOOD WATCH THROUGH TONIGHT FOR AREAS GENERALLY ALONG AND
NORTH OF HIGHWAY 36.

WFO EAX
Hazardous weather outlook, Apr 21, 11:54 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT THU APR 21 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1254 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL
FOR TORNADOES...VERY LARGE HAIL AND FLOODING...IS EXPECTED AFTER
3 PM....AS AN UPPER LEVEL STORM SYSTEM INTERACTS WITH A VERY
UNSTABLE AIRMASS ACROSS THE OUTLOOK AREA. THE MOST LIKELY AREA
FOR TORNADOES WILL BE ALONG AND NORTH OF AN OUTFLOW
BOUNDARY...WHICH CURRENTLY EXTENDS FROM NEAR ST JOSEPH TO
CARROLLTON TO BOONVILLE. IN ADDITION...VERY LARGE HAIL AND
TORRENTIAL RAINFALL CAN BE EXPECTED WITH THESE STORMS. RECENT
RAINFALL HAS LEFT THE GROUND ACROSS THIS AREA NEARLY
SATURATED...THUS FLASH FLOODING WILL ALSO BE POSSIBLE. FURTHER
SOUTH...SHEAR PARAMETERS ARE WEAKER...WHICH WOULD INDICATE A
LOWER THREAT FOR TORNADOES ACROSS AREAS SOUTH OF THIS BOUNDARY.
HOWEVER...VERY LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH
THESE STORMS.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE CLUSTER BY MID
EVENING AS THEY SPREAD NORTHEASTWARD INTO NORTH CENTRAL AND
NORTHEAST MISSOURI. DAMAGING WINDS AND LARGE HAIL WILL REMAIN
POSSIBLE WITH THIS COMPLEX. THESE STORMS ARE EXPECTED TO MOVE
EAST OF THE OUTLOOK AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO EXPECTED MONDAY AND TUESDAY. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE OUTLOOK AREA
AFTER 3 PM THIS AFTERNOON.

SEAMAN

In the hours before

Local storm report, Apr 21, 5:09 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 S CLAYCOMO            39.19N 94.48W
04/21/2005  1.00 INCH        CLAY               MO   AMATEUR RADIO

0605 PM     HAIL             SMITHVILLE              39.38N 94.57W
04/21/2005  0.25 INCH        CLAY               MO   LAW ENFORCEMENT

&&

SF
Local storm report, Apr 21, 5:15 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 SE BOONVILLE          38.93N 92.71W
04/21/2005  0.88 INCH        COOPER             MO   EMERGENCY MNGR

0600 PM     HAIL             PILOT GROVE             38.87N 92.91W
04/21/2005  0.88 INCH        COOPER             MO   EMERGENCY MNGR

0614 PM     HAIL             LIBERTY                 39.24N 94.42W
04/21/2005  1.00 INCH        CLAY               MO   AMATEUR RADIO

&&

SF
Local storm report, Apr 21, 5:25 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SMITHVILLE              39.38N 94.57W
04/21/2005  1.00 INCH        CLAY               MO   LAW ENFORCEMENT

&&

SF
Local storm report, Apr 21, 5:27 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             LIBERTY                 39.24N 94.42W
04/21/2005  1.00 INCH        CLAY               MO   TRAINED SPOTTER

0626 PM     HAIL             1 SSW EXCELSIOR SPRINGS 39.34N 94.24W
04/21/2005  1.00 INCH        CLAY               MO   TRAINED SPOTTER

&&

SF
Local storm report, Apr 21, 5:30 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 N GLADSTONE           39.24N 94.56W
04/21/2005  1.75 INCH        CLAY               MO   PUBLIC

&&

SF
Special weather statement, Apr 21, 5:50 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT THU APR 21 2005

KSZ057-060-105-MOZ043-044-053-054-220045-
BATES-CASS-HENRY-JOHNSON-LINN-MIAMI-
650 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR BATES...CASS...EASTERN LINN...
EASTERN MIAMI...SOUTHEASTERN JOHNSON...WESTERN HENRY AND WESTERN
JOHNSON COUNTIES...

AT 646 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM STANLEY TO 7 MILES SOUTH OF MOUND CITY
KS...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF OLATHE TO
18 MILES NORTHWEST OF FORT SCOTT...AND MOVING EAST AT 25 MPH.

PEOPLE IN BATES...CASS...HENRY...JOHNSON...LINN AND MIAMI COUNTIES...
INCLUDING THE CITIES OF LOUISBURG...LA CYGNE...MOUND CITY KS...
BUCYRUS...SOMERSET...CLEVELAND...PLEASANTON...BELTON...TRADING POST
AND DREXEL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
STORMS MAY INTENSIFY BETWEEN 7 AND 8 PM.

DB

The radar

The Pleasant Hill radar (KEAX), 12 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
April 21, 6:17 PM CST
Where
Jackson County, 3 mi WSW of Greenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -94.400

Tornado, Jackson

When
April 21, 6:50 PM CST to 6:53 PM CST
Where
Jackson County, 3 mi NE of Atherton
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
39.217, -94.283

Tornado touched down in open country near the Missouri River. Caught on video tape by area residents. No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyThe tornado archive for Missouri, 2005Warnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447046, 5447047.